Nevada, 2014

High Wind in Nevada, April 22, 2014

April 22, 2014 · NWS LKN · 3 events in 3 counties and zones

A strong cold front produced high winds across portions of eastern Nevada. Wind gusts up to 70 mph were observed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front produced high winds across portions of eastern Nevada. Wind gusts up to 70 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 22, 1:09 AM PST, 9 hours 21 minutes earlier.

Area forecast discussion, Apr 22, 1:09 AM PST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
209 AM PDT TUE APR 22 2014

.SYNOPSIS...MUCH COOLER AND WINDIER TODAY WITH SHOWERS ACROSS
MOST OF NORTHERN AND MUCH OF CENTRAL NEVADA AS A STRONG COLD
FRONT MOVES IN FROM THE NORTHWEST. DRIER WEDNESDAY AND
THURSDAY...WITH SHOWERS RETURNING TO THE REGION THURSDAY NIGHT
THROUGH SATURDAY.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. TROUGH AXIS ALONG THE
CALIFORNIA COAST THIS MORNING WITH A 100+ KNOT JET CURRENTLY
MOVING OVER NORTHWESTERN NEVADA. AS THE TROUGH PROGRESSES EASTWARD
TODAY WINDS WILL INCREASE ACROSS THE REGION. STRONGEST WINDS ARE
EXPECTED ACROSS EAST-CENTRAL NEVADA WHERE A HIGH WIND WARNING
REMAINS IN EFFECT TODAY. WIND ADVISORIES ARE IN EFFECT FOR THE
REMAINDER OF THE CWA TODAY. ALONG WITH THE WINDS...EXPECT AREAS OF
BLOWING DUST TO INCREASE THROUGH THE AFTERNOON AND EARLY
EVENING. SHOWERS WILL MOVE INTO HUMBOLDT COUNTY THIS MORNING...AND
SPREAD SOUTHEAST TODAY GENERALLY ALONG THE FRONTAL BOUNDARY.
HIGHEST QPF IS EXPECTED ACROSS NORTHERN NEVADA WITH LIGHTER
AMOUNTS ACROSS CENTRAL NEVADA. MAY ALSO SEE A FEW LIGHTNING
STRIKES WITH THE FRONTAL PASSAGE...WITH MOST FAVORABLE AREAS BEING
NORTH-CENTRAL NEVADA LATE MORNING TO MID-AFTERNOON HOURS...AND
EXTREME NORTHEASTERN NEVADA LATE THIS AFTERNOON INTO THE EARLY
EVENING. SHOWERS TAPER OFF THIS EVENING WITH COOLER AND DRIER
CONDITIONS ON WEDNESDAY. ANOTHER ROUND OF RAIN SHOWERS MOVES IN
FROM THE NORTHWEST ON THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. A STRONG LOW PRESSURE
SYSTEM WILL MOVE THROUGH THE STATE OVER THE WEEKEND. THURSDAY
NIGHT...THE LOW FEATURE WILL BEGIN DROPPING SOUTH FROM ITS
POSITION NEAR THE PACIFIC NORTHWEST COASTLINE. THERE ARE MARKED
DIFFERENCES IN MODEL SOLUTION AS THIS SYSTEM APPROACHES. THUS DID
NOT MAKE ANY DRASTIC CHANGE TO THE FORECAST OTHER THAN NUDGE
POPS UP A BIT HERE AND THERE. THE GFS IS PUSHING MOISTURE INTO THE
AREA FASTER THAN THE ECMWF MODEL WHICH IS THE REVERSE OF HOW
THESE MODELS STARTED OUT TREATING THIS LOW. CONFIDENCE OF THE
TIMING OF THE SIGNIFICANT MOISTURE INFLUX AS WELL BUT AT
PRESENT...AN UNSETTLED PERIOD STRETCHES FROM THURSDAY NIGHT
THROUGH SUNDAY NIGHT BEFORE HIGH PRESSURE FINALLY BUILDS OVER THE
GREAT BASIN TO DRY THINGS OUT. SNOW LEVELS WILL DROP TO THE VALLEY
FLOORS OVER THE WEEKEND AND MOUNTAINS COULD BENEFIT GREATLY FROM
THIS SYSTEM. HIGH TEMPERATURES WILL GENERALLY BE IN THE 50S. LOW
TEMPERATURES WILL GENERALLY BE IN THE 30S.

&&

.AVIATION...GUSTY WINDS CAN BE EXPECTED THROUGH TUESDAY EVENING AT
KWMC KEKO KELY AND KTPH. THE STRONGEST WIND GUSTS WILL BE SOUTH OF
HIGHWAY 50 IN CENTRAL NEVADA. KELY AND KTPH COULD SEE GUSTS TO 60
MPH. BLOWING DUST WILL BE POSSIBLE AT ALL TERMINALS AND REDUCTIONS
IN VISIBILITY MAY RESULT. CHANCE FOR SHOWERS WILL INCREASE DURING
THE DAY AS A COLD FRONT MOVES THROUGH NEVADA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
FOR HUMBOLDT COUNTY...NORTHEASTERN NYE COUNTY...NORTHERN ELKO
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY.

WIND ADVISORY FROM 6 AM THIS MORNING TO 10 PM PDT THIS EVENING
FOR SOUTHEASTERN ELKO COUNTY.

HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR WHITE PINE COUNTY.

&&

96/92/92
Hazardous weather outlook, Apr 21, 2:35 PM PST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
335 PM PDT MON APR 21 2014

NVZ030-031-033>041-222245-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
335 PM PDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A PACIFIC STORM SYSTEM WILL PUSH INTO THE AREA ON TUESDAY BRINGING
STRONG WINDS...SEE PRODUCT RNONPWLKN FOR DETAILS.
ADDITIONALLY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY
AFTERNOON WITH SNOW SHOWERS TUESDAY EVENING THROUGH WEDNESDAY
MORNING WITH LITTLE TO NO SNOW ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South-Central Elko

When
April 22, 10:30 AM PST to 4:30 PM PST
Where
South-Central Elko forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A strong cold front brought high winds to south-central Elko County. Observed wind gusts included 70 mph at the Ruby Valley NDOT mesonet site, 67 mph at the Warm Springs NDOT mesonet site, 64 mph at the Ruby Lake RAWS, and 58 mph at the Pequop Summit NDOT mesonet site.

High Wind, White Pine

When
April 22, 11:00 AM PST to 2:00 PM PST
Where
White Pine forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

A strong cold front produced high winds across White Pine county. Observed wind gusts included 69 mph at the Ely CEMP site, 63 mph at the North Spring Valley DRI site, and 58 mph at both the Ely ASOS site and the Baker NDOT mesonet site.

High Wind, Southeastern Elko

When
April 22, 12:45 PM PST to 3:15 PM PST
Where
Southeastern Elko forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

A strong cold front produced high winds across southeastern Elko county. Wind gusts to 62 mph were reported at the Pilot Peak Junction NDOT mesonet site and at the Spring Gulch RAWS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504926, 504928, 504927.